medications that cause weight gain

Are you taking any of these medications that cause weight gain?

This may surprise you, but your struggle to lose weight may have something to do with your medicine cabinet. Every man-made prescription drug comes with side-effects — often unwanted ones. One of the most common side effects of these pharmaceuticals is weight gain. Continue reading to discover some common types of medications that cause weight gain, and whether one (or more) of your prescriptions could be sabotaging your efforts to lose weight.

Can medications cause weight gain?

Yes. Medications can cause weight gain. In fact, many of them do. You might be eating and exercising right, but if you’re taking a pharmaceutical that is known to cause weight gain, weight loss might be illusive.

It’s important to be aware of the types of medications that cause weight gain, because being overweight is linked to myriad health issues. We want to prevent being overweight or obese if we’re to live a long, healthy, happy life.

How do medications cause weight gain?

Whether or not you gain weight from medication has to do with a number of factors. These include your age, your current state of health, and the particular medication(s) you’re taking. Medications that cause weight gain do so in a number of ways.

Some drugs are known to increase appetite. Other drugs have a way of increasing water retention in the body. Whenever you retain water, you weigh more. Certain medications alter your metabolism — slowing it in many cases. A slower metabolism makes losing weight more difficult, because you burn calories at a slower rate.

Some drugs impact the way your body takes in sugars and nutrients, while others cause weight gain for reasons yet to be determined. The ways in which medications cause weight gain run the gamut. The smart thing to do is be aware of the risks so that you can formulate a plan to counteract the negative effects of your medications, or talk to your doctor about switching to a different prescription if necessary.

Can allergy medications cause weight gain?

Allergy meds are known to be one of the most common types of medications that cause weight gain. Antihistamines like Benadryl, Allegra, Zyrtec, Periactin, and even Tylenol PM (which contains the same ingredients in Benadryl that causes weight gain) are all allergy drugs that are known to make losing weight more difficult than it may be otherwise.

If your allergies are severe, you may have no choice but to carry on taking allergy meds that might interfere weight loss. However, you could also explore more natural means to prevent the extreme symptoms of allergies during hayfever season. This might be something to mention to your doctor should you suspect prescription meds are the culprit for those extra pounds.

Can antidepressant medications cause weight gain?

If you’re taking an antidepressant like Zoloft, Prozac, Paxil, Amitriptyline, Nortriptyline, Trazodone, Paroxetine, or Sertraline, you may begin to notice weight gain. Antidepressants are yet another form of medication that causes weight gain. They do so by increasing your appetite for certain foods — namely, carbohydrates.

Not all carbs are the same. Eating too many refined carbs (like bread and pasta) has been linked to weight gain, whereas eating more complex carbs (like veggies) is not. If you think your antidepressant is causing you to put on the pounds, talk to your doctor. There may be an alternative. Some antidepressants (like Wellbutrin) are thought to cause weight loss. You’ll really want to weigh the pros and cons of various available antidepressant medications, and choose the one(s) most suited to your individual constitution.

Do steroid medications cause weight gain?

Steroid medications like Prednisone and Hydrocortisone are also known to cause weight gain. They do this by slowing down the metabolism. What’s more, steroids often cause insomnia, which causes us to gain weight because a good night’s sleep helps regulate processes throughout the body related to weight.

In many cases, water retention occurs when taking steroids, as does increased appetite. For all these reasons, you’ll want to think twice about taking steroid medications over the long-term. In fact, when steroids are taken long-term, they cause the tummy to store fat deposits — yet another reason to discontinue use as soon as treatment is over.

Symptoms of drug-related weight gain

It can be difficult to determine whether it’s your meds causing some extra weight gain or your lifestyle habits. While there may be some overlap between the two, the following symptoms typically point to medication-related weight gain:

  • You’ve clearly gained a few pounds since beginning a particular medication
  • You’ve noticed a definite increase in appetite since you’ve started taking your meds
  • You’ve found it more difficult to get up and exercise the way you’re accustomed to
  • You’ve noticed excessive bloating and water retention
  • You simply feel “off” — sluggish, heavier, and out of sorts

What to do if you suspect your meds are causing weight gain

If you think a medication is causing weight gain, make sure to consult with your doctor before you stop taking it. It’s possible there’s a better alternative drug for you. It’s also possible that your extra pounds are caused by something else entirely. In this case, you need to speak with your doctor and do the necessary investigation into your current state of health and lifestyle.

At Elite Physique, we believe an equal balance of nutrition, activity, rest, and confidence is the foundation for achieving a healthier you. Our personalized weight-loss programs are designed to identify and address anything that might be making weight loss difficult (prescription medications included). Contact us today to schedule your free weight-loss consultation!

Weight loss consult request